Are your muscle pains from statins…or the nocebo effect?
You’ve probably heard of the placebo effect: the phenomenon in which people feel better if they think they’ve been given a drug, even when the pill has nothing in it – a sham treatment in other words. The placebo effect can be really powerful. Research has found that people felt better even after a sham surgery!
The nocebo effect prompts the reverse reaction: People feel worse when think they've been given a drug they know can cause painful side effects - even when the pill has nothing in it.
Because statins have become so well associated with muscle aches and joint pain, these cholesterol-lowering drugs are prime candidates for the nocebo effect. In fact, when researchers decided to investigate the phenomenon, they found solid evidence that statin-takers do indeed experience it.
Researchers studied 60 people who had reported previous problems with statins, putting them on a rotation of taking a real statin, a fake pill, or no pill for intervals of one month for a total of 12 months (so 4 rotations in total). When the researchers analyzed the results, published in the form of a letter in The New England Journal of Medicine, they found that 90% of the symptoms people reported when taking the real statins were also reported when the people were taking the fake pills.
The good news is that awareness of the nocebo effect can be enough to stop it. As reported by these researchers, once the study participants were informed of their reactions to the fake pills, half of them restarted real statins and tolerated them. But that means half were bothered enough by what they felt that they refused to take them anyway.
So what do I make of these findings? Well, this research is all well and good but outside of a clinical trial physicians cannot prescribe sham pills. It is completely unethical to do so. So whether someone is having a “real” side effect or a “nocebo” response is impossible to discern in the real world. And no one who is achy will continue to take a pill that made them ache (“real” or not).
And this trial has nothing to do with addressing the root cause of why someone has high cholesterol in the first place. Hint: it’s not due to a deficiency of Lipitor!
As you know, statins can be life-saving drugs for some people, so being able to take them without experiencing side effects can be essential. Statins can also be over-prescribed - as a knee-jerk reaction to an abnormal lab result. So it always makes sense to discuss treatment options with your physician.
It's also really important to remember that most drug side effects (statin or otherwise) are dose-related, so minimizing the amount of drug needed achieve a cholesterol goal makes sense. That’s why it’s always a good idea to eat in a way that helps support lower cholesterol levels – so that your statin doesn’t need to work as hard and you can get by with lower doses.
Plus, when you eat a healthy diet, you’re not experiencing side effects! You're only experiencing real side benefits, as we’ve documented in research analyzing our products. And if you feel better because you're eating better - even if that's a "placebo" rather than "real" sensation - I'll take it all day long!
Get heart health tips and articles like this, delivered right to your email.
New articles every week.